Concurrent administration of methylene blue and a selective serotonin reuptake inhibitor: A recipe for serotonin syndrome

N. Johnson*, J. Soar, S. Robinson

*Corresponding author for this work

Research output: Contribution to journalArticle (Academic Journal)peer-review

Abstract

This case report describes the precipitation of serotonin syndrome in a patient taking a selective serotonin reuptake inhibitor, by infusion of methylene blue dye during a parathyroidectomy procedure. Methylene blue acts as a monamine oxidase inhibitor, thus increasing levels of serotonin in the brain. The authors describe the diagnosis and management of serotonin syndrome and suggest that more caution be exercised in the use of methylene blue.

Original languageEnglish
Pages (from-to)256-258
Number of pages3
JournalJournal of the Intensive Care Society
Volume13
Issue number3
DOIs
Publication statusPublished - Jul 2012

Bibliographical note

Copyright:
Copyright 2017 Elsevier B.V., All rights reserved.

Keywords

  • Adverse drug reaction
  • Methylene blue
  • Selective serotonin reuptake inhibitors (SSRIs)
  • Serotonin toxicity

Fingerprint

Dive into the research topics of 'Concurrent administration of methylene blue and a selective serotonin reuptake inhibitor: A recipe for serotonin syndrome'. Together they form a unique fingerprint.

Cite this